Alert archive / Minnesota / Areal Flood Warnings in 2011

Areal Flood Warning 7, NWS Twin Cities, MN

March 31, 201110 counties in Minnesota

NWS Twin Cities, MN issued this areal flood warning at Mar 31, 2011, 3:29 PM CDT for 10 counties in Minnesota. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2011, 3:29 PM CDT (20:29 UTC)
Expired
Apr 4, 2011, 3:30 PM CDT
In force
4 days
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Flood severity
None

Counties Brown County, MN, Chippewa County, MN, Lac qui Parle County, MN, McLeod County, MN, Nicollet County, MN, Redwood County, MN, Renville County, MN, Sibley County, MN, Wright County, MN, Yellow Medicine County, MN

The radar

The Minneapolis radar (KMPX), 110 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2011-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2011-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1836 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

594 
WGUS43 KMPX 312029
FLWMPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
329 PM CDT THU MAR 31 2011

MNC015-023-073-085-103-127-129-143-171-173-042030-
/O.NEW.KMPX.FA.W.0007.110331T2029Z-110404T2030Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MN-LAC QUI PARLE MN-CHIPPEWA MN-MCLEOD MN-YELLOW MEDICINE MN-
RENVILLE MN-SIBLEY MN-REDWOOD MN-BROWN MN-NICOLLET MN-
329 PM CDT THU MAR 31 2011

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLOOD WARNING FOR RAIN AND MELTING SNOW IN...
  EASTERN YELLOW MEDICINE COUNTY IN WEST CENTRAL MINNESOTA...
  LAC QUI PARLE COUNTY IN WEST CENTRAL MINNESOTA...
  MCLEOD COUNTY IN CENTRAL MINNESOTA...
  NICOLLET COUNTY IN SOUTH CENTRAL MINNESOTA...
  NORTHERN BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...
  REDWOOD COUNTY IN SOUTHWEST MINNESOTA...
  SIBLEY COUNTY IN CENTRAL MINNESOTA...
  SOUTHWESTERN CHIPPEWA COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHWESTERN RENVILLE COUNTY IN CENTRAL MINNESOTA...
  WRIGHT COUNTY IN CENTRAL MINNESOTA...

* UNTIL 330 PM CDT MONDAY

* LOCAL EMERGENCY MANAGEMENT OFFICIALS CONTINUE TO REPORT ROAD IMPACTS
  DUE TO HIGH WATER IN CREEKS AND STREAMS. WHILE WATER LEVELS ARE 
  RECEDING...LOW LYING AREAS HAVE BEEN SLOW TO DRAIN. 
  SOME SPECIFIC CREEKS THAT HAVE BEEN REPORTED AT BANK 
  FULL OR ARE ALREADY OUT OF THEIR BANKS INCLUDE...

  - HIGH ISLAND CREEK IMPACTING HIGH ISLAND LAKE
  - LAC QUI PARLE RIVER AND THE SMALLER DITCHES THAT FEED INTO THE RIVER
  - BUFFALO CREEK
  - SOUTH FORK OF THE CROW 
  - BROAD FLOODING ALONG THE MINNESOTA AND CROW RIVERS

OVERALL FLOODING HAS DECREASED OVER SOUTHERN AND CENTRAL MINNESOTA 
OVER THE THE LAST FEW DAYS. THIS NEW WARNING HAS REPLACED THE PREVIOUSLY 
ISSUED AREAL FLOOD WARNINGS.   

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 4526 9643 4517 9610 4486 9552 4448 9463
      4538 9403 4528 9357 4501 9386 4495 9404
      4473 9405 4465 9382 4459 9390 4416 9404
      4444 9486 4432 9490 4424 9519 4422 9557
      4454 9558 4458 9529 4481 9568 4484 9643

$$
JPR/DFC
1 follow-up statement
301 
WGUS83 KMPX 021957
FLSMPX

FLOOD STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
257 PM CDT SAT APR 2 2011

MNC015-023-073-085-103-127-129-143-171-173-042030-
/O.CON.KMPX.FA.W.0007.000000T0000Z-110404T2030Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WRIGHT MN-LAC QUI PARLE MN-CHIPPEWA MN-MCLEOD MN-YELLOW MEDICINE MN-
RENVILLE MN-SIBLEY MN-REDWOOD MN-BROWN MN-NICOLLET MN-
257 PM CDT SAT APR 2 2011

...FLOOD WARNING FOR RAIN AND MELTING SNOW REMAINS IN EFFECT FOR
SIBLEY...SOUTHWESTERN RENVILLE...MCLEOD AND WRIGHT COUNTIES IN
CENTRAL MINNESOTA...AND NICOLLET AND NORTHERN BROWN COUNTIES IN SOUTH
CENTRAL MINNESOTA...AND REDWOOD COUNTY IN SOUTHWEST MINNESOTA...AND
EASTERN YELLOW MEDICINE...SOUTHWESTERN CHIPPEWA AND LAC QUI PARLE
COUNTIES IN WEST CENTRAL MINNESOTA UNTIL 330 PM CDT MONDAY...

LOCAL EMERGENCY MANAGEMENT OFFICIALS CONTINUE TO REPORT ROAD IMPACTS
DUE TO HIGH WATER IN CREEKS AND STREAMS. WHILE WATER LEVELS ARE 
RECEDING...LOW LYING AREAS HAVE BEEN SLOW TO DRAIN. 
SOME SPECIFIC CREEKS THAT HAVE BEEN REPORTED AT BANK 
FULL OR ARE ALREADY OUT OF THEIR BANKS INCLUDE...

  - HIGH ISLAND CREEK IMPACTING HIGH ISLAND LAKE
  - LAC QUI PARLE RIVER AND THE SMALLER DITCHES THAT FEED INTO THE RIVER
  - BUFFALO CREEK
  - SOUTH FORK OF THE CROW 
  - BROAD FLOODING ALONG THE MINNESOTA AND CROW RIVERS

RAINFALL AMOUNTS LATE SATURDAY NIGHT AND SUNDAY ARE EXPECTED TO 
BE GENERALLY LESS THAN ONE QUARTER INCH...BUT MILD TEMPERATURES WILL 
CONTINUE TO CAUSE MELTING OF THE REMAINING SNOWPACK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

&&

LAT...LON 4526 9643 4517 9610 4486 9552 4448 9463
      4538 9403 4528 9357 4501 9386 4495 9404
      4473 9405 4465 9382 4459 9390 4416 9404
      4444 9486 4432 9490 4424 9519 4422 9557
      4454 9558 4458 9529 4481 9568 4484 9643

$$
JPR

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this areal flood warning went out at Mar 31, 12:28 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Mar 31, 12:28 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1228 PM CDT THU MAR 31 2011

.UPDATE...

ADDED 18Z TAF DISCUSSION BELOW.

&&

.DISCUSSION...
THE DRY AIRMASS THAT WAS IN PLACE OVER MUCH OF THE UPPER
MIDWEST...DURING THE PAST FEW DAYS...WILL GET REPLACES AS MOISTURE
CONTINUE TO LIFT NORTHWARD TODAY THROUGH FRIDAY. AN UPPER TROUGH
WILL CARVE OUT OVER THE UPPER MIDWEST. IN THE SHORT TERM...THE
FORECAST FOLLOWED CLOSELY TO THE LATEST GFS MODEL. ITS DEPICTION OF
A PVA ANOMALY INITIALLY DEPICTED THE PLACEMENT OF THE PRECIP AND THE
TIMING OF INITIATION OF PRECIPITATION ACROSS THE FORECAST AREA
TODAY. THE PROBLEM EARLY IN THE FORECAST PERIOD...IS HOW FAR TO TAKE
THE PRECIP EAST.  PRECIP COULD HOLD OFF OVER MUCH OF WEST CENTRAL
WISCONSIN THROUGH MUCH OF THE DAY.  MODELS DEVELOP A WAVE TONIGHT
OVER NORTHEAST MN...AND MOVE IT SOUTHEAST OVER WISCONSIN TONIGHT.
AIRMASS SHOULD REACH SATURATION OVER WESTERN WISCONSIN BY MIDNIGHT
TONIGHT...HAVE AGREED WITH PREVIOUS FORECAST ASSESSMENT OF ONE TO
TWO INCHES BY NOON FRIDAY OVER THIS AREA.

LOW PRESSURE SYSTEM OVER THE EAST COAST...WILL CONTINUE A NORTHWEST
AIRFLOW OVER THE WESTERN GREAT LAKES THROUGH SUNDAY.  SOME LIGHT
SNOW WILL PERSIST OVER PARTS OF EAST CENTRAL MN AND WESTERN
WISCONSIN THROUGH FRIDAY EVENING.

STILL PREFER THE GFS MODEL ON NEXT SPRING STORM TO AFFECT THE UPPER
MIDWEST SUNDAY NIGHT INTO MONDAY. GFS MODEL HAS BEEN THE MOST
CONSISTENT...AND MOVES THE SFC LOW OVER MISSOURI...WHILE THE NEW
EUROPEAN MODEL HAS IT MOVING ACROSS SOUTHERN IOWA. GFS MODEL...WOULD
LEAD TOWARD THE POTENTIAL FOR SIGNIFICANT SNOW ACCUMULATIONS OVER
CENTRAL MINNESOTA AND PARTS OF WEST CENTRAL WISCONSIN...WITH A
MIXTURE OF RAIN AND SNOW OVER THE REST OF THE FORECAST AREA.
PRECIP WATER VALUES ARE EXPECTED TO INCREASE TO .50 TO 0.75 INCH BY
MONDAY MORNING.  MODEL OUTPUT QPF SHOWED OVER AN INCH BY NOON
MONDAY. TRYING TO PINDOWN SNOW AMOUNTS AND PRECIP TYPES STILL
REMAINS DIFFICULT AT THIS TIME.

&&

.HYDROLOGY...
WITH THE CONTINUED TREND OF COOLER THAN NORMAL TEMPS OVER THE NEXT
7 DAYS...AND THE THREAT OF SIGNIFICANT QPF AMTS...ESPECIALLY
SUNDAY/MONDAY...WILL LEAD TO A HIGH PROBABILITY OF ANOTHER HIGHER
CREST FOR THIS YEARS SPRING MELT. THE LATEST QPF TOTAL ON
SUNDAY/MONDAY SYSTEM HAS AROUND 0.75 TO 1.00 INCHES OF LIQUID
WATER.

&&

.AVIATION.../18Z TAF ISSUANCE/

MVFR CIGS GRADUALLY SPREADING ACROSS THE FORECAST AREA DURING THE
REST OF THE AFTERNOON INTO EARLY TONIGHT WITH THE APPROACH OF A
LOW PRESSURE TROUGH. THERE IS A MIX OF RAIN AND SNOW ASSOCIATED
WITH THE TROUGH BUT TEMP PROFILES SUGGEST MORE OF SNOW SITUATION
FROM KAXN TO KSTC. IFR CIGS AND VSBYS POSSIBLE FROM KRWF TO KAXN.
WILL INCLUDE VSBYS DOWN TO 1SM AT KAXN. MOST OF THE
PRECIPITATION WILL OCCUR FROM 19Z-05Z ACROSS THE MN PORTION OF
THE FORECAST AREA AND OVER WI FORM 03Z TO 10Z. WILL KEEP SOME MVFR
CIGS BEHIND THE TROUGH MAINLY OVER THE EASTERN AREAS. SOME RISK OF
IFR BUT CONFIDENCE NOT HIGH. SHOULD SEE ST CONDITIONS DEVELOPING
FROM KAXN TO KRWF PRIOR TO THE END OF THE PERIOD.

KMSP...VFR CONDITIONS THROUGH AT LEAST 22Z THEN MVFR CIGS ABOVE
017 AT FIRST WITH MVFR VSBYS IN LIGHT RAIN. ENOUGH SATURATION
SHOULD BRING CIGS AT OR BELOW 017 DURING THE PERIOD OF MAX LIFT
WITH THE TROUGH FROM 23Z THROUGH 04Z. SHOULD SEE A AT LEAST A MIX
OF RAIN AND SNOW AND POSSIBLY ENDING AS ALL SNOW. WILL KEEP VSBYS
JUST ABOVE IFR FOR NOW. SOUTH TO SOUTHEAST WINDS LESS THAN 10
KNOTS THEN SHIFTING TO WEST..SOUTHWEST AFTER 06Z. THERE AREA
INDICATIONS OF A FEW WIND GUST TO 20 KNOTS OUT OF THE NORTHWEST
AFTER 18Z FRIDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JVM/JPR
Hazardous weather outlook, Mar 31, 1:33 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
133 PM CDT THU MAR 31 2011

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
011100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
133 PM CDT THU MAR 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AREA RIVERS CONTINUE TO FLOOD. SEE THE LATEST FLOOD STATEMENTS
FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOW PRESSURE WILL MOVE OUT OF THE ROCKIES AND INTO THE PLAINS
OVER THE WEEKEND. ALTHOUGH THERE IS MUCH UNCERTAINTY ON THE TRACK
OF THIS LOW PRESSURE SYSTEM...IT HAS THE POTENTIAL TO PRODUCE
SIGNIFICANT SNOW ACCUMULATIONS OVER PARTS OF CENTRAL MINNESOTA AND
WEST CENTRAL WISCONSIN. THIS WOULD BE MAINLY NORTH OF INTERSTATE
94 IN MINNESOTA...AND HIGHWAY 8 IN WEST CENTRAL WISCONSIN...SUNDAY
INTO MONDAY.

RIVERS WILL REMAIN IN FLOOD THROUGH AT LEAST THE END OF THE WEEK.
CONTINUE TO MONITOR FLOOD STATEMENTS FOR THE LATEST UPDATES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Areal Flood Warnings in Minnesota, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.